Alert archive / Massachusetts / High Surf Advisories in 2020

High Surf Advisory 8, NWS Boston/Norton, MA

August 16, 20206 counties in Massachusetts; Washington County, Rhode Island

NWS Boston/Norton, MA issued this high surf advisory at Aug 16, 2020, 4:13 PM EDT for 6 counties in Massachusetts; Washington County, Rhode Island. It took effect at Aug 17, 2020, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 16, 2020, 4:13 PM EDT (20:13 UTC)
In effect from
Aug 17, 2020, 8:00 AM EDT
Expired
Aug 17, 2020, 8:00 PM EDT
In force
12 hr
Issued by
NWS Boston/Norton, MA

Counties Barnstable County, MA, Dukes County, MA, Essex County, MA, Nantucket County, MA, Norfolk County, MA, Plymouth County, MA, Washington County, RI

The radar

The Boston radar (KBOX), 35 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 8.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2020-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2020-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

636 
WHUS41 KBOX 162013
CFWBOX

Coastal Hazard Message
National Weather Service Boston/Norton MA
413 PM EDT Sun Aug 16 2020

MAZ007-019-022>024-RIZ008-170415-
/O.NEW.KBOX.SU.Y.0008.200817T1200Z-200818T0000Z/
/O.CON.KBOX.SU.Y.0007.000000T0000Z-200817T0000Z/
Eastern Essex MA-Eastern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Block Island RI-
413 PM EDT Sun Aug 16 2020

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...HIGH SURF ADVISORY IN EFFECT FROM 8 AM TO 8 PM EDT MONDAY...

* WHAT...For the first High Surf Advisory, large breaking waves 
  of 5 to 9 feet in the surf zone. For the second High Surf 
  Advisory, large breaking waves of 4 to 10 feet expected in the 
  surf zone.

* WHERE...In Massachusetts, Eastern Essex, Eastern Plymouth, 
  Barnstable, Dukes and Nantucket Counties. In Rhode Island, 
  Block Island.

* WHEN...For the first High Surf Advisory, until 8 PM EDT this 
  evening. For the second High Surf Advisory, from 8 AM to 8 PM 
  EDT Monday.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$
4 follow-up statements
426 
WHUS41 KBOX 170351
CFWBOX

Coastal Hazard Message
National Weather Service Boston/Norton MA
1151 PM EDT Sun Aug 16 2020

MAZ007-019-022>024-RIZ008-171200-
/O.CON.KBOX.SU.Y.0008.200817T1200Z-200818T0000Z/
Eastern Essex MA-Eastern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Block Island RI-
1151 PM EDT Sun Aug 16 2020

...HIGH SURF ADVISORY IN EFFECT FROM 8 AM TO 8 PM EDT MONDAY...

* WHAT...Large breaking waves of 4 to 10 feet expected in the 
  surf zone.

* WHERE...In Massachusetts, Eastern Essex, Eastern Plymouth, 
  Barnstable, Dukes and Nantucket Counties. In Rhode Island, 
  Block Island.

* WHEN...From 8 AM to 8 PM EDT Monday.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

Chai
291 
WHUS41 KBOX 170720
CFWBOX

Coastal Hazard Message
National Weather Service Boston/Norton MA
320 AM EDT Mon Aug 17 2020

MAZ007-019-022>024-RIZ008-171530-
/O.CON.KBOX.SU.Y.0008.200817T1200Z-200818T0000Z/
Eastern Essex MA-Eastern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Block Island RI-
320 AM EDT Mon Aug 17 2020

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO
8 PM EDT THIS EVENING...

* WHAT...Large breaking waves of 4 to 10 feet expected in the 
  surf zone.

* WHERE...In Massachusetts, Eastern Essex, Eastern Plymouth, 
  Barnstable, Dukes and Nantucket Counties. In Rhode Island, 
  Block Island.

* WHEN...From 8 AM to 8 PM EDT Monday.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

Chai
010 
WHUS41 KBOX 171653
CFWBOX

Coastal Hazard Message
National Weather Service Boston/Norton MA
1253 PM EDT Mon Aug 17 2020

MAZ007-019-022>024-RIZ008-180000-
/O.CON.KBOX.SU.Y.0008.000000T0000Z-200818T0000Z/
Eastern Essex MA-Eastern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Block Island RI-
1253 PM EDT Mon Aug 17 2020

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Large breaking waves of 4 to 8 feet in the surf zone.

* WHERE...In Massachusetts, Eastern Essex, Eastern Plymouth, 
  Barnstable, Dukes and Nantucket Counties. In Rhode Island, 
  Block Island.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$
243 
WHUS41 KBOX 172334
CFWBOX

Coastal Hazard Message
National Weather Service Boston/Norton MA
734 PM EDT Mon Aug 17 2020

MAZ007-019-022>024-RIZ008-180045-
/O.EXP.KBOX.SU.Y.0008.000000T0000Z-200818T0000Z/
Eastern Essex MA-Eastern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Block Island RI-
734 PM EDT Mon Aug 17 2020

...HIGH SURF ADVISORY WILL EXPIRE AT 8 PM EDT THIS EVENING...

Rough surf will continue to diminish overnight along east-facing
beaches. A moderate risk for rip currents will continue overnight.

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this high surf advisory went out at Aug 16, 3:33 PM EDT, 40 minutes earlier.

Area forecast discussion, Aug 16, 3:33 PM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
333 PM EDT Sun Aug 16 2020

.SYNOPSIS...
Low pressure passing well southeast of the region will bring
a period of rain, mainly across Rhode Island and southeast
Massachusetts into early Monday. Much of Monday should turn out
to be dry, but an upper level disturbance may bring some
scattered showers/isolated thunderstorms Monday afternoon into
Monday night. Seasonable temperatures return Tuesday and
continue through the end of the work week with mainly dry
weather and comfortable humidity levels. Perhaps some unsettled
weather arrives by next Saturday and/or Saturday night with an
approaching cold front.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Low pressure will move NE near the 40N/70W benchmark late this
evening, then head towards the Maritimes late tonight. Light
rain had pretty much moved in already this afternoon. Main
question will be how far north and west the appreciable rainfall
will get. Thinking the heaviest rainfall will be confined to the
Cape and islands, with amounts tapering off between the Cape
Cod Canal and the Boston-Providence corridor, rainfall amounts
should taper off faster north and west of I-95, generally
amounting to one tenth inch or less for most.

Otherwise, cloudy with near normal low temperatures. Northeast
winds continue, and should increase for a time late this evening
into early Monday morning.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Still looking like Monday will be a transition day. Steadier
rainfall should be departing the Cape and islands during the
morning. However, will still need to contend with a mid level
disturbance and a weak front during the afternoon and evening
hours. Not looking especially robust, but cannot dismiss the
idea of a few thunderstorms. Thinking mainly showers as these
features pass through Monday night.

Persistent northeast to east winds will result in yet another
day for rough surf. Will wind speeds will not be very high,
expecting a significant easterly swell to compensate. For areas
not exposed to an easterly swell, still looking at least a
moderate risk for rip currents.

Temperatures near normal during this time, expect for below
normal high temperatures towards the east coast Monday.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Highlights...

* Seasonable temperatures through this week with mostly dry weather.

* Rain/thunderstorm chances return around next weekend

Details...

Tuesday through Friday...

We're in for a quiet stretch of weather the rest of the week
with comfortable humidity and seasonable temperatures. A cold
front dropping through on Tuesday brings the return of dewpoints
down in the low to mid 50s. This means comfortable humidity
through at least Thursday; moisture return on Friday ahead of an
approaching cold front brings increasing dewpoints but still
not excessive. Rain wise, showers lingering on Tuesday morning
will be the only real chance of rain for the week. High pressure
building in at the surface should keep things largely dry Wed-
Fri. The general trough pattern initially over the east coast
help keep temperatures seasonable. 850mb temps remain in the
9-12C range allowing for highs in the 80s throughout.

The weekend...

Saturday/Sunday would appear to be the next shot at unsettled
weather including scattered showers and thunderstorms.
Confidence is low in the details at this range, but an incoming
shortwave and cold front will bring increasing cloud cover and
rain chances.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Tonight: Moderate confidence.

Widespread IFR to MVFR ceilings developing with E winds turning NE
at 5 to 10 kts for interior terminals and 10 to 15 kts for coastal
terminals. Gusts 20 to 30 kts for Cape and Island terminals.

Monday: Moderate confidence.

Widespread IFR to MVFR ceilings to start, but expect gradual
improvement to VFR from west to east by the afternoon hours. NE
winds turning E and then SE at around 5 kts for interior terminals.
Winds stay NE for eastern MA terminals at 5 to 10 kts.

Monday Night: Moderate confidence.

Mainly VFR. Brief MVFR in heavier showers. Light south winds
shifting west late.

KBOS Terminal...Moderate confidence in TAF.

KBDL Terminal...Moderate confidence in TAF.

Outlook /Tuesday through Friday/...

Tuesday: VFR. Slight chance SHRA.

Tuesday Night through Friday: VFR.

&&

.MARINE...
Rough seas continue across the outer coastal waters into at
least Monday night. Gusty winds pick up again overnight. Rain
showers, heavy at times, are expected to reduce visibilities
over the southern waters tonight. Winds diminish further Monday,
but seas will take longer to subside.

Outlook /Tuesday through Friday/...

Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Slight chance of rain showers.

Tuesday Night: Winds less than 25 kt. Areas of seas approaching
5 ft.

Wednesday through Friday: Winds less than 25 kt.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...High Surf Advisory until 8 PM EDT this evening for MAZ007-019-
     022>024.
     High Surf Advisory from 8 AM to 8 PM EDT Monday for MAZ007-019-
     022>024.
RI...High Surf Advisory until 8 PM EDT this evening for RIZ008.
     High Surf Advisory from 8 AM to 8 PM EDT Monday for RIZ008.
MARINE...Small Craft Advisory until 4 PM EDT Monday for ANZ231-232.
     Small Craft Advisory until 8 AM EDT Monday for ANZ233-234.
     Small Craft Advisory until 1 PM EDT Monday for ANZ235-237.
     Small Craft Advisory until 7 AM EDT Tuesday for ANZ250-254-255.
     Small Craft Advisory until 4 AM EDT Tuesday for ANZ251.
     Small Craft Advisory until 7 PM EDT Monday for ANZ256.

&&

SYNOPSIS...Belk/BW
NEAR TERM...Belk
SHORT TERM...Belk
LONG TERM...BW
AVIATION...Belk/BW
MARINE...Belk/BW
Hazardous weather outlook, Aug 16, 4:21 AM EDT, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
421 AM EDT Sun Aug 16 2020

CTZ002>004-MAZ002>006-008>018-020-021-026-RIZ001>007-170830-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
421 AM EDT Sun Aug 16 2020

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, northern Rhode
Island and southern Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ007-019-022>024-RIZ008-170830-
Eastern Essex MA-Eastern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Block Island RI-
421 AM EDT Sun Aug 16 2020

...HIGH SURF ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT
THIS EVENING...

This Hazardous Weather Outlook is for northeastern Massachusetts,
southeastern Massachusetts and southern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-170830-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
421 AM EDT Sun Aug 16 2020

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

Nearby

High Surf Advisories in Massachusetts, 2020High Surf Advisories in Rhode Island, 2020Every high surf advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.